Texas, 2006

Flash Flooding and Damaging Wind in Texas, August 13 to 14, 2006

August 13 to 14, 2006 · NWS MAF · 6 events in 4 counties and zones

5 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 13, 1:33 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 13, 1:33 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT SUN AUG 13 2006

.SHORT TERM...
EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS A TUTT LOW SLOWLY PUSHING
NORTHWESTWARD ACROSS THE RIO GRANDE BETWEEN DEL RIO AND LAREDO.
OTHER SUBTLE SHORTWAVES WERE ALSO NOTED ALONG THE RED RIVER NEAR
WICHITA FALLS...AND ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO IN
THE VICINITY OF EL PASO. PLENTY OF MOISTURE REMAINS IN PLACE IN THE
LOWER TO MID LEVELS OF THE ATMOSPHERE ACROSS THE REGION. A SURFACE
TROUGH OF LOW PRESSURE EXTENDS ACROSS MUCH OF EASTERN AND
SOUTHEASTERN NEW MEXICO...AND SOUTHWARD ACROSS THE GUADALUPE AND
DAVIS MOUNTAINS...AND THE BIG BEND REGION OF WEST TEXAS. ALL OF
THESE FEATURES SHOULD COMBINE WITH AFTERNOON HEATING TO AID IN THE
DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS A GOOD PORTION OF THE REGION. THE BEST CHANCES FOR CONVECTION
THROUGH TONIGHT SHOULD BE ALONG THE SURFACE TROUGH AND THE MID LEVEL
THETA-E RIDGE AXIS...FROM SOUTHEASTERN NEW MEXICO...SOUTHWARD INTO
THE BIG BEND REGION OF WEST TEXAS. SHOWERS AND THUNDERSTORMS THAT
DEVELOP WILL BE CAPABLE OF DROPPING LOCALIZED VERY HEAVY RAINFALL IN
A SHORT PERIOD OF TIME...POSSIBLY LEADING TO LOCALIZED FLOODING.
OTHERWISE...LOOK FOR SKIES TO REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT
WITH THE EXTENSIVE MID LEVEL MOISTURE REMAINING IN PLACE. OVERNIGHT
LOWS SHOULD REMAIN WARM...WITH VERY LITTLE CHANGE EXPECTED FROM WHAT
HAS BEEN SEEN THE PAST SEVERAL NIGHTS. OVERALL ONLY MINOR
ADJUSTMENTS WERE MADE TO THE GRIDDED DATABASE.

.LONG TERM...
LONG TERM CONCERNS ARE FOCUSED ON THE EARLY PART OF THE PACKAGE AS
ABUNDANT MONSOONAL MOISTURE WILL REMAIN OVER MUCH OF THE CWFA
THROUGH MIDWEEK. IN ADDITION...A COLD FRONT IS EXPECTED TO
APPROACH THE NORTHERN CWFA MONDAY AFTERNOON AND EVENING. THE GFS
IS MOST AGGRESSIVE IN TAKING THIS BOUNDARY WELL SOUTH INTO THE
PERMIAN BASIN MONDAY NIGHT...WHILE THE NAM KEEPS THIS BOUNDARY UP
OVER THE SOUTH PLAINS. HAVE PRETTY MUCH SPLIT THE DIFFERENCE
HERE AS UNCERTAINTY IN THE EVENTUAL FRONTAL EVOLUTION IS HIGH AS
THIS EVOLUTION WILL BE HIGHLY DEPENDENT UPON CONVECTIVELY-GENERATED
COLD POOLS. AS A RESULT...THE BEST CHANCES FOR RAIN WILL BE OVER
NORTHWESTERN ZONES MONDAY AND TUESDAY WHERE MOISTURE...LIFT...AND
FOCUSING MECHANISMS ARE GREATEST. HAVE HELD OFF ON ISSUING A FLASH
FLOOD WATCH GIVEN THE UNCERTAINTY INVOLVED WITH THIS FRONT...BUT
SOUTHEASTERN NEW MEXICO STANDS THE BEST CHANCES OF EXCESSIVE RAINS
OVER THE NEXT 24-48H. MEANWHILE...THE TUTT LOW OVER NORTHERN
COAHUILA WILL CONTINUE TO MEANDER ABOUT OVER THE NEXT THREE
DAYS. THE EVENTUAL PATH OF THIS LOW WILL DEPEND ON THE DEGREE THAT
THE WESTERN END OF THE SUBTROPICAL RIDGE WEAKENS IN RESPONSE TO AN
APPROACHING SHORTWAVE TROUGH LATE IN THE WEEK AND THE TRACK OF
ANOTHER TUTT LOW THAT IS FORECAST TO TRANSLATE WEST OVER THE GULF
THIS WEEK. FOR NOW WE EXPECT THE TUTT LOWS IMPACT TO BE MINIMAL
BUT MIGHT BE ENOUGH TO KEEP DIURNALLY DRIVEN CONVECTION OVER THE
DAVIS MOUNTAINS THURSDAY THROUGH SATURDAY.

DID INCREASE POPS A BIT OVER NORTHWESTERN ZONES MONDAY AND TUESDAY...
AND SLIGHTLY OVER WESTERN ZONES WEDNESDAY THROUGH SATURDAY. HIGH
TEMPERATURES WILL REMAIN CLOSE TO NORMAL THROUGH THE WEEK...MAYBE
A LITTLE BELOW NORMAL TUESDAY...WITH MORNING LOWS A BIT ABOVE
NORMAL.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              73  95  71  93 /  20  20  20  20
CARLSBAD NM                72  93  70  90 /  40  50  50  50
DRYDEN TX                  74  97  74  94 /  10  20  20  20
FORT STOCKTON TX           73  95  71  94 /  20  30  40  30
GUADALUPE PASS TX          66  86  65  83 /  40  60  50  50
HOBBS NM                   69  92  70  90 /  30  50  50  30
MARFA TX                   61  87  61  85 /  40  50  40  40
MIDLAND INTL AIRPORT TX    73  95  72  93 /  20  20  30  20
ODESSA TX                  74  95  72  94 /  20  20  30  20
WINK TX                    75 100  73  97 /  30  40  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/70
Hazardous weather outlook, Aug 13, 1:13 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CDT SUN AUG 13 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
213 PM CDT SUN AUG 13 2006 /113 PM MDT SUN AUG 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON
THROUGH TONIGHT. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING LOCALIZED VERY HEAVY RAINFALL...WITH RATES OF OVER 1 INCH
PER HOUR POSSIBLE. LOCALIZED FLOODING OF ARROYOS...DRAWS AND OTHER
LOW LYING AREAS MAY OCCUR UNDERNEATH THE HEAVIER SHOWERS AND
THUNDERSTORMS. WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES CAN ALSO BE EXPECTED WITH THE STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT COULD MOVE SOUTH INTO THE FORECAST AREA LATE MONDAY
OR EARLY TUESDAY.  SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS...AND HEAVY RAINFALL...WOULD LIKELY RESULT ALONG
THIS BOUNDARY AS MOISTURE LEVELS IN THE ATMOSPHERE WILL REMAIN
HIGH THROUGH TUESDAY.  LOCATIONS THAT WOULD BE AFFECTED BY ANY
HEAVY RAINFALL ARE STILL UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 13, 2:41 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 PM CDT SUN AUG 13 2006

TXZ081-132145-
BIG BEND AREA-
341 PM CDT SUN AUG 13 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHERN BREWSTER COUNTY.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG
THUNDERSTORM CURRENTLY LOCATED OVER PANTHER JUNCTION IN THE BIG BEND
NATIONAL PARK AT 341 PM CDT...MOVING VERY SLOWLY TO THE NORTHEAST AT
5 MPH.  THIS STORM HAS DEVELOPED NEAR A LOW PRESSURE CENTER THAT MAY
HELP IN STRENGTHENING THE STORM FURTHER BEFORE FINALLY WEAKENING.
ALTHOUGH NOT PROJECTED TO BE SEVERE...TORRENTIAL DOWNPOURS ALONG THE
INTERSECTION OF STATE HIGHWAY 118 AND U.S. 385 COULD BE EXTREMELY
HAZARDOUS TO MOTORISTS AND HIKERS IN THE AREA BY REDUCING
VISIBILITIES TO NEAR ZERO.  SMALL HAIL...GUSTY WINDS IN UPWARDS OF
50 MPH...AND FREQUENT CLOUD-TO-GROUND LIGHTNING ARE POSSIBLE WITH
THIS STORM.

OTHER STORMS ACROSS THE RIO GRANDE IN MEXICO ARE EXPECTED TO MOVE
NORTH INTO BREWSTER COUNTY, TEXAS WITHIN THE NEXT HOUR.  THESE
STORMS WILL CROSS NEAR FM 2627 AND ARE EXPECTED TO PRODUCE
TORRENTIAL DOWNPOURS...FREQUENT CLOUD-TO-GROUND LIGHTNING...GUSTY
WINDS IN UPWARDS OF 50 MPH...AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS THREATEN YOUR LOCATION.  THIS AREA IS
PRONE TO FLASH FLOODING DUE TO THE TERRAIN/S FLASHY NATURE.  SEEK
HIGHER GROUND IF WATER LEVELS RISE.

The radar

The Midland/Odessa radar (KMAF), 134 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
August 13, 3:24 PM CST
Where
Pecos County, Ft Stockton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
30.883, -102.867

A 200 pound feeder was knocked down on Mockingbird Lane. Power lines also were downed.

Flash Flood, Pecos

When
August 13, 4:23 PM CST to 6:30 PM CST
Where
Pecos County, Ft Stockton
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Waist deep water flooded a low water crossing in Fort Stockton near Mockingbird Lane.

Flash Flood, Pecos

When
August 13, 6:23 PM CST to 8:00 PM CST
Where
Pecos County, 40 mi S of Ft Stockton
Reported by
GENERAL PUBLIC
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

A rancher reported that flash flooding occurred along the Pecos/Brewster county line near where National Weather Service radar estimates indicated at least two inches of rain had fallen.

Flash Flood, Brewster

When
August 13, 6:23 PM CST to 8:00 PM CST
Where
Brewster County, 19 mi NE of Marathon
Reported by
GENERAL PUBLIC
Coordinates
29.812, -103.252 (the zone’s center; the record gives no point)

A rancher reported that flash flooding occurred along the Pecos/Brewster county line near where National Weather Service radar estimates indicated at least two inches of rain had fallen.

Flash Flood, Ector

When
August 13, 9:05 PM CST to August 14, 12:14 AM CST
Where
Ector County, Odessa
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

Flash flooding caused several problems across Odessa on Sunday evening, August 13th. Some of the reports received include water three feet deep flowing across Muskingum Avenue in the 200-400 block. Two apartment buildings were flooded, with five families being evacuated. One on University Boulevard and the other on Kelly Avenue. Emergency managers were initially going to set up shelters for displaced residents, however, all found shelter with family and friends. Dixie Boulevard and 42nd Street also was flooded and barricades were put up at several intersections including the intersection of 3rd Street and Muskingum Avenue and the intersection of 3rd Street and Jefferson Avenue. The Odessa fire department performed 47 high water rescues.

Flash Flood, Gaines

When
August 13, 10:08 PM CST to August 14, 12:00 AM CST
Where
Gaines County, Seagraves
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

The Gaines County Sheriff's Office reported flash flooding at the intersection of U.S. Highway 385 and Texas Highway 83 near Seagraves. The intersection was closed due to the flooding and to a traffic accident. Other reports of flash flooding included areas of U.S. Highway 385 between Seminole and Seagraves with as much as two to four feet of water running over the highway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525039, 5525038, 5525040, 5525041, 5525037, 5524977.